Monitoring for side effects and adjusting the dosage if necessary are key components to managing patients being treated with poly (ADP-ribose) polymerase (PARP) inhibitor maintenance for ovarian cancer.
Paula Anastasia, RN, MN, AOCN, Clinical Nurse Specialist, Gynecologic Oncology, University of California Los Angeles Health, and Ali McBride, PharmD, MS, Clinical Coordinator, University of Arizona Cancer Center, Tucson, provided their insights on the occurrence and management of the most common hematologic and nonhematologic adverse events associated with several PARP inhibitors that are used as maintenance therapy in ovarian cancer.
“Having a checklist of potential side effects to discuss with patients once on maintenance therapy may facilitate the reporting of such side effects,” said Dr McBride.
Development of fatigue, nausea, vomiting, gastrointestinal toxicities, and laboratory abnormalities may necessitate a dosage adjustment or dose delay. Fatigue is nearly universal in those treated with PARP inhibitors and seems to be a class effect. Patients should be counseled about the high potential for nausea and to be vigilant or even prophylactically prevent its occurrence. Anemia is the most common hematologic toxicity among the PARP inhibitors.
“Establishing protocols up front to manage side effects, including having antidiarrheals on hand, is key to maximizing adherence,” Dr McBride said.
Baseline laboratory measurements, such as a low complete blood count (CBC), prior to initiation of PARP inhibitor maintenance may indicate a starting dosage that is lower than the typical starting dosage stated in the package insert. Monitoring of CBC should be routine, with dosage modification considered based on the values.
According to the package inserts, a baseline CBC and a comprehensive metabolic panel monthly are recommended for patients started on olaparib or rucaparib (weekly for the first 4 weeks with niraparib), said Ms Anastasia. “Because I’m used to doing clinical trials and I’ve seen some things not go well, I tend to micromanage my patients and do weekly labs for the first month on all patients,” she added. “It also then allows me to talk to my patient. I’m calling them with the results.”
In her experience, constipation appears to be a much more frequent side effect than diarrhea. Differences in gastrointestinal side effects are to be expected, based on findings in the literature, Ms Anastasia said. “I do tell them everybody’s different; you can have bowel changes.”
Patients may underreport side effects, particularly in the setting of recurrent disease, for fear of a dosage reduction and the perception that a reduction in dosage may cause disease progression, she said.
According to Ms Anastasia, side effects experienced during previous treatments may have an impact on the incidence of adverse events with PARP inhibitor maintenance. Tolerance of PARP inhibitors in the upfront maintenance setting is actually high, she said, as opposed to using them in later lines when platelet counts may already be extremely depressed.